Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 43, NWS Blacksburg, VA

September 2, 2000Rockbridge County, City of Buena Vista, City of Lexington, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 2, 2000, 1:48 AM EDT for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2000, 1:48 AM EDT (05:48 UTC)
Expired
Sep 2, 2000, 4:45 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 020549
FFWRNK
VAC163-530-678-020845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 AM EDT SAT SEP 2 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUENA VISTA IN WEST CENTRAL VIRGINIA...
  LEXINGTON IN WEST CENTRAL VIRGINIA...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 445 AM EDT.

* AT 148 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL STRETCHING FROM NATURAL 
  BRIDGE NORTH TO LEXINGTON...  MOVING NORTHEAST AT 20 MPH. 

LOCATIONS THREATENED BY HEAVY RAIN THROUGH 445 AM EDT INCLUDE
  GLASGOW...
  COLLIERSTOWN...
  BUENA VISTA CITY...
  ROCKBRIDGE BATHS...

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE 
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL LIKELY CAUSE 
FLASH FLOODING IN TRIBUTARIES TO THE JAMES AND MAURY RIVERS.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

.END
09

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 8:55 PM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, Sep 1, 8:55 PM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
855 PM EDT FRI SEP 1 2000

THUNDERSTORM COVERAGE HAS BEEN DECREASING ACROSS THE FA PAST FEW
HOURS. HOWEVER...THE 00Z RNK SOUNDING STILL SHOWS A TROPICAL LOOKING
AIRMASS...WITH A CAPE AROUND 1000 J/KG. BOUNDARY LAYER WINDS ARE
STILL FROM THE EAST...WHILE THERE IS NOW MORE OF A SOUTH FLOW ABOVE.
THIS IS A GOOD WIND PROFILE FOR BACK-BUILDING STORMS...AS WE HAVE
BEEN SEEING ON RADAR.  NOT MUCH OF ANY STRONG FEATURE SEEN TO
INITIATE CONVECTION OVERNIGHT...SO CURRENT FCST OF CHC POPS IS
PROBABLY BEST FOR MOST OF THE FA. THE 18Z MESO-ETA DID A GOOD JOB
YESTERDAY OF SHOWING THE LOCATIONS FOR LARGE SCALE LIFT LAST
NIGHT...MAINLY CORRESPONDING TO UPPER LEVEL DIVERGENCE. TONIGHT IT
IS INDICATING THE BEST LIFT OVER THE NW PIED AND FOOTHILLS OF NC.
WILL PROBABLY RAISE POPS TO LIKELY DOWN THAT WAY.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJX

In the hours before

Special weather statement, Sep 1, 8:09 PM EDT, 5 hours 39 minutes before
VAZ033-020100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
809 PM EDT FRI SEP 1 2000

...HEAVY RAINFALL ALONG PIGG RIVER AND STORY CREEK IN FRANKLIN
COUNTY...

AN AREA OF PERSISTENT THUNDERSTORMS WAS DUMPING HEAVY RAIN ALONG
PORTIONS OF THE PIGG RIVER...AND IN THE STORY CREEK BASIN IN CENTRAL
FRANKLIN COUNTY. RADAR ESTIMATES INDICATE UP TO 2 INCHES OF RAIN HAS
FALLEN JUST SOUTHWEST OF ROCKY MOUNT SINCE ABOUT 7 PM.

WATER LEVELS MAY RISE RAPIDLY ALONG THESE STREAMS IF HEAVY RAIN
PERSISTS. THOSE WHO LIVE ALONG THE CONVERGENCE OF THESE TWO STREAMS
SOUTH OF ROCKY MOUNT SHOULD BE ESPECIALLY CAUTIOUS...AND KEEP AN EYE
ON WATER LEVELS.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 2:14 AM EDTFlash Flood WarningRNKBedford, Botetourt3 hr
Sep 2, 4:45 AM EDTFlash Flood WarningRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington2 hr
Sep 2, 1:45 PM EDTFlash Flood WarningRNKPulaski2 hr
Sep 2, 2:12 PM EDTFlash Flood WarningRNKFranklin3 hr
Sep 2, 3:30 PM EDTFlash Flood WarningRNKFloyd3 hr
Sep 2, 3:44 PM EDTFlash Flood WarningRNKPulaski3 hr
Sep 2, 4:49 PM EDTFlash Flood WarningRNKCampbell, City of Lynchburg3 hr
Sep 2, 6:28 PM EDTFlash Flood WarningRNKBath2 hr

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.